Idaho, 2013Flash Flooding in Idaho, June 29, 2013
June 29, 2013 · NWS MSO · 2 events in 1 county or zone
Earlier in the day a surge of monsoon moisture tracked into the region from Nevada allowing for a good buildup of atmospheric moisture. A 40 knot west-southwest, mid-level jet maximum associated with an upper level wave combined with above normal moisture content (precipitable water values near one inch) and strong heating initiated supercell thunderstorms in the early evening hours over western…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Earlier in the day a surge of monsoon moisture tracked into the region from Nevada allowing for a good buildup of atmospheric moisture. A 40 knot west-southwest, mid-level jet maximum associated with an upper level wave combined with above normal moisture content (precipitable water values near one inch) and strong heating initiated supercell thunderstorms in the early evening hours over western Lemhi County. One particular supercell brought very heavy rains in a short amount of time inducing debris flow over several of the Mustang burn scars. The Mustang fire occurred in the summer of 2012.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 29, 12:44 PM MST, 5 hours 14 minutes earlier.
Area forecast discussion, Jun 29, 12:44 PM MST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
144 PM MDT Sat Jun 29 2013
...Warm nights and extremely hot days expected through early next
week...
.DISCUSSION...
Today and tonight: Primary concern is FLASH FLOODING in and near
the burn areas along the Salmon River corridor in Lemhi county and
southeast Idaho county today. Thunderstorms and showers will
continue into the evening hours, and despite the heat this air
mass is very moist with dew points in the upper 50s and lower 60s.
Areas that will receive some clearing will warm up and destabilize
causing another round of storms this evening. Southern Idaho
county and Lemhi county in Idaho are the main threat areas for
thunder storms and flash floods, especially along the Salmon
River. In Montana, cloud cover from storms in Idaho, Oregon and
Washington is preventing temperatures from reaching their full
potential, and the remnants of these storms will cause mainly
showers this evening.
Sunday through Tuesday: The HOT TEMPERATURES remain the main
impact for the early week. Confidence is high that temperatures
will be in the upper 90s and low 100s. Models indicate the
potential for record warm daytime and overnight temperatures. Hot
temperatures will cause heat stress for both people and animals
especially since the warm up is so quick after a cooler than
average week last week. Models indicate the potential for record
setting high temperatures with the all time record high in
Missoula possibly falling. However, several models indicate much
cooler temperatures, so have not forecast record highs yet. All
the moisture present in the area is a concern for record highs
also due to the clouds it can generate. Regardless of whether or
not records are broken, the extended hot period will take a toll
on those not yet acclimated.
Wednesday could be one of the hottest days next week, or ever, as the
Western US ridge of high pressure begins its first temporary
breakdown. A weak cold front appears to make it into our area which
will dry our the atmosphere and increase winds and mixing resulting
in a possible bump in temps late Wednesday. Forecast highs for
midweek have been raised, but not to their full potential due to
timing uncertainty. Heat continues late next week under westerly
flow, but with some moderation. Shower and tstorm threat should vary
day to day with monsoonal moisture available from the south and
Pacific moisture and small disturbances coming from the west, but
rain chances should remain generally low. /ss
&&
.AVIATION...The most immediate threat for thunderstorms forming
will be near KBTM through at least 29/2200z. Expect heavy rain
and hail up to 1 inch and gusty winds with these cells. Scattered
thunderstorms will be possible through at least 30/0800z at all
the terminals. Thunderstorm activity will be on the decrease
overnight.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HEAT ADVISORY until Midnight MDT Tuesday Night
Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
Flathead/Mission Valleys...Kootenai/Cabinet Region...Lower
Clark Fork Region...Missoula/Bitterroot Valleys...
Potomac/Seeley Lake Region...West Glacier Region.
ID...HEAT ADVISORY until Midnight MDT /11 PM PDT/ Tuesday Night
Eastern Lemhi County...Lower Hells Canyon/Salmon River
Region...Northern Clearwater Mountains...
Orofino/Grangeville Region...Southern Clearwater
Mountains...Western Lemhi County.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaIn the hours before
Special weather statement, Jun 29, 12:43 PM MST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
143 PM MDT SAT JUN 29 2013
MTZ006-007-292015-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
143 PM MDT SAT JUN 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANITE AND CENTRAL DEER
LODGE COUNTIES UNTIL 215 PM MDT...
AT 140 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES WEST OF WEST VALLEY...OR 19 MILES WEST
OF ANACONDA...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ANACONDA...WEST
VALLEY AND GEORGETOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4622 11327 4622 11306 4611 11288 4597 11338
4613 11349
TIME...MOT...LOC 1944Z 245DEG 20KT 4609 11331Local storm report, Jun 29, 1:51 PM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
251 PM MDT SAT JUN 29 2013
0230 PM HEAVY RAIN 6 ESE GEORGETOWN 46.16N 113.14W
06/29/2013 M0.45 INCH DEER LODGE MT TRAINED SPOTTER
TRAINED SPOTTER REPORTED HEAVY RAIN AND
FREQUENT LIGHTNING FROM 210 TO 230 PM MDT.
HEAVY RAIN DURATION 20 MINUTESFlash Flood, Lemhi
- When
- June 29, 5:58 PM MST to 6:58 PM MST
- Where
- Lemhi County, 13.65 mi WSW of Shoup to 13.7 mi WSW of Shoup
- Cause
- Heavy Rain / Burn Area
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.307, -114.531
A thunderstorm cell developed over extreme southeastern Idaho county (over 9 kft terrain) and split into two separate supercells as it moved into Lemhi County. The left-moving supercell tracked across the old Mustang burn scarred Colson Creek drainage basin (Mustang Fire from 2012). According to Doppler radar estimates, this storm unleashed 0.42 of rainfall in 30 minutes across this drainage basin. At one point the cloud tops reached over 50 kft which meant that the storm had tapped into all the potential instability. These torrential rains produced a debris flow that damaged and made Colson Creek road impassable. The debris flow traveled over several homeowners' properties and damaged a hydro-electric pump causing power outages.
Flash Flood, Lemhi
- When
- June 29, 6:28 PM MST to 7:28 PM MST
- Where
- Lemhi County, 9.62 mi WSW of Shoup to 9.68 mi WSW of Shoup
- Cause
- Heavy Rain / Burn Area
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.321, -114.450
A high precipitation, left-moving supercell caused very heavy rainfall to fall over the Mustang burn scarred Owl Creek drainage basin inducing a large debris flow. Doppler radar estimates of 0.58 fell 30 minutes ending at 7:28 pm MDT over this basin. The debris flow severely damaged landowners' property including water and fuel barrels, irrigation system and several out-buildings. The debris flow also deposited up to 3 feet of rock and mud plus trees over Salmon River Rd. A few hours later a spotter in North Fork measured 0.50 of rain in 20 minutes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Vermont, June 29, 2013$250,000 · 1 event
- Flooding in New York, June 29, 2013$175,000 · 2 events
- Flash Flood in Ohio, June 29, 2013$75,000 · 1 event
- Tornadoes in South Carolina, June 29, 2013$50,000 · EF0 · 2 events
- Flooding in Illinois, June 29 to 30, 2013$44,000 · 2 events
- Flash Flood and Debris Flow in Washington, June 29, 2013$20,000 · 4 events
- Lightning Strike in Idaho, June 29, 20132 injured · 1 event
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, June 29 to 30, 201356 kt wind · 14 events
- Hail and Damaging Winds in Illinois, June 29, 2013$16,000 · 52 kt wind · 3 events
- Flash Flooding and Flooding in Pennsylvania, June 29, 2013$4,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Maine, June 29, 20132 in hail · 9 events
- Flash Flood and Hail in Washington, June 29, 20131 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460060, 460062.